U.S. doctors online nowAsk doctors free
A 41-year-old member asked:

My first month on levora (ethinyl estradiol and levonorgestrel) birth control pills. i am to have much worse pms on birth control than off of it. should i stop taking it?

1 doctor answer2 doctors weighed in
Dr. Eric Levin
Psychiatry 41 years experience
See obgyn ASAP: Generally medications should not be stopped unless the dr. Tells you. Call the office and make an appointment. Such things as checking your gall bladder, liver, uterus for endometriosis, pancreatitis interaction with other medications even otc. Or supplements need to be reviewed, perhaps the dose is just to high or not high enough or it is just not the one for your body. R/o ectopic pregnancy !
Dr. Caroline Cribari
Psychiatry 23 years experience
Hormone pills can make PMS mood and related symltoms better or worse, depending on the individual and the unique pill hormone combination. Call your doctor and consider seeking a psychiatrist well aquainted with hormone-dysregulated mood processes. Women whose moods shift with hormone shifts have been found to have an increased risk for developing bipolar affective disorder as well as mood and anxiety disorders during pregnancy and postpartum.
Aug 17, 2013
Dr. Eric Levin
Dr. Eric Levin commented
Psychiatry 41 years experience
Provided original answer
I also agree with Dr Cribari's additional comments. My first thoughts were based upon how the question was worded "having more PMS symptoms". I would want to have this clarified first to make sure clinical ObGyn problems are ruled out before referring to another specialist.
Aug 17, 2013

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Aug 17, 2013

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.